Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2005, 5:48 PM EDT for Jasper County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 5:48 PM EDT (21:48 UTC)
- Expired
- May 20, 2005, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 202150
SVRCHS
SCC053-202215-
/O.NEW.KCHS.SV.W.0070.050520T2148Z-050520T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
548 PM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL JASPER
COUNTY...OR ABOUT 9 MILES EAST OF SAVANNAH...MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ALTERNATE ROUTE 17...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
MOTORISTS SHOULD PULL OFF TO THE SIDE OF THE ROAD IF THREATENING
WEATHER OCCURS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3211 8103 3204 8093 3202 8086 3209 8091
3213 8094
$$
331 follow-up statement
000
WWUS52 KCHS 202212
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT FRI MAY 20 2005
SCC053-202222-
/O.EXP.KCHS.SV.W.0070.000000T0000Z-050520T2215Z/
JASPER-
612 PM EDT FRI MAY 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY WILL EXPIRE AT
615 PM EDT...
AT 612 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3211 8103 3204 8093 3202 8086 3209 8091
3213 8094
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 240 PM EDT FRI MAY 20 2005 .SHORT TERM /TONIGHT THROUGH SATURDAY/...SVR WATCH 301 REMAINS IN EFFECT UNTIL 8 PM THIS EVENING. EXPECT SHOWERS AND STRONG/SEVERE STORMS TO CONTINUE FIRING RAPIDLY ACROSS THE AREA IN AN INCREASINGLY UNSTABLE ATMOSPHERE. LAPS ANALYSIS INDICATE CAPES BETWEEN 2500 AND 3000 J/KG ACROSS OUR SE GA COUNTIES AND PARTS OF EXTREME SOUTHERN SC. MULTICELL LINE NOW ACROSS CENTRAL GA/SC WILL LIKELY EXPAND AND INTENSIFY THROUGH THE EVENING AS IT ENCOUNTERS THE STRONG INSTABILITY. SEVERAL WEAK S/W FEATURES EMBEDDED IN MEAN H7 FLOW ARE EVIDENT ON VIS SATELLITE AS SEVERAL CLUSTERS OF STORMS FIRING BEHIND MAIN SC/GA LINE. LOOKS LIKE TONIGHT WILL REMAIN ACTIVE WX-WISE AS THESE FEATURES ROTATE THROUGH THE AREA IN ADVANCE OF MAIN FRONTAL BAND. WILL MAINTAIN DEFINITE POPS INTO THE EVENING WITH SEVERE STORMS MENTIONED...THEN LIKELY EVERYWHERE THROUGH THE NIGHT. COLD FRONT SHOULD SWEEP ACROSS THE AREA BETWEEN 12 AND 15Z SATURDAY...CLEARING OUT MOST PRECIP BUT LEAVING SOME LINGERING LOW CLOUDS THROUGH EARLY AFTERNOON. EXPECT CLOUDS TO CLEAR OUT DURING THE AFTERNOON. && .LONG TERM /SAT NIGHT THROUGH FRIDAY/...FULL CLEARING SHOULD TAKE PLACE LATE ON SAT AS DRIER AIR STARTS TO FILTER DOWN INTO THE AREA. SFC HIGH WILL MOVE OVER THE AREA ON SUN WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. ANOTHER STRONG WAVE WILL BE DIGGING THROUGH THE GT LAKES ON SUN NIGHT INTO MON...INCREASING SW FLOW AND MOISTURE ON MON. THIS SYSTEM WILL DIG THROUGH THE APPALACHIANS ON MON WITH ANOTHER FRONTAL PASSAGE BY EARLY TUE MORNING. WILL GO WITH MAINLY PC SKIES THROUGH MID WEEK UNDER GENERAL NW UPPER FLOW. WILL LIKELY BE A FEW DISTURBANCES THROUGH MID AND LATE WEEK BUT TOO HARD TO PINPOINT CLOUD COVER AND LOW CHC OF RAIN. DID INTRODUCE SOME SLIGHT POP INTO NEXT WEEKEND WITH WEAK GRADIENT AND GOOD SEABREEZE CONDITIONS. && .MARINE...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST DUE TO SVR WEATHER APPROACHING FROM THE WEST. STILL APPEARS TO BE A SURGE EARLY SAT AS FRONT PUSHES THROUGH. WILL CONTINUE TO ADVERTISE SCA FOR THE OFFSHORE GA AND CAP WINDS BELOW CRITERIA FOR THE REMAINDER OF THE WATERS. HIGH MOVES OVER THE AREA BRINGING LIGHT WINDS WITH A SLIGHT INCREASE IN SPEEDS COME MON AHEAD OF NEXT FRONT. WILL KEEP SPEEDS MODERATE BEHIND FRONT EARLY TUE MORNING LASTING THROUGH MID WEEK WITH AN OFFSHORE DIRECTION. ADVECTION WILL BE MINIMAL SO GRADIENT SHOULD REMAIN FAIRLY LIGHT. && .AVIATION...CONVECTION WILL INCREASE OVER THE NEXT HOUR OR SO AROUND THE CHS AND SAV TERMINALS. HAIL AND SVR WIND A POSSIBILITY AS THE S/W TROF PUSH THROUGH LATE TONIGHT. WILL HAVE TO CONTINUE THE THREAT OF TS THROUGH THE EVENING HOURS AS MORE ADDITIONAL TS/SH ARE FORMING OVER PORTIONS OF THE TN VALLEY AND UPSTATE GA. FRONT IS STILL LOOKING GOOD FOR EARLY MORNING HOURS WITH A NORTHERLY WIND SHIFT AND SHUTOFF OF POP AROUND DAWN. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SVR WATCH 301 UNTIL 8PM ALL ZONES. SC...SVR WATCH 301 UNTIL 8PM ALL ZONES. MARINE...SVR WATCH 301 UNTIL 8PM FOR AMZ330-350-352-354. && PY/JRL
Hazardous weather outlook, May 20, 1:30 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT FRI MAY 20 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-211000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 130 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJB
In the hours before
Special weather statement, May 20, 4:58 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 458 PM EDT FRI MAY 20 2005 GAZ101-115-116-118-119-138-202130- COASTAL CHATHAM-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY- 458 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...EFFINGHAM COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 530 PM EDT... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MELDRIM TO 2 MILES SOUTHWEST OF LANIER TO 8 MILES WEST OF PEMBROKE...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF PEMBROKE TO 4 MILES SOUTHEAST OF PEMBROKE TO 8 MILES WEST OF PEMBROKE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PEMBROKE...MELDRIM...LANIER...ELLABELL...EDEN...DOSWELL... BLITCHTON...BLOOMINGDALE...POOLER AND TUTENS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
Local storm report, May 20, 5:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST HILTON HEAD ISLAND 32.22N 80.75W
05/20/2005 60 MPH BEAUFORT SC FIRE DEPT/RESCUE
F.D. ESTIMATED WIND GUSTS OF 60 MPH BETWEEN 455 AND 500
PM.
&&
JRLSpecial weather statement, May 20, 5:18 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 518 PM EDT FRI MAY 20 2005 GAZ116>119-SCZ051-202145- COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM- 518 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY AND CHATHAM COUNTY THROUGH 545 PM EDT... AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BLOOMINGDALE...OR ABOUT 11 MILES WEST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM...AND OTHERS THAT DEVELOP ALONG COLLIDING BOUNDARIES WILL AFFECT AREAS IN AND AROUND RICHMOND HILL...PORT ROYAL...BRISBON...BLOOMINGDALE...TUTENS...WILLIAMS...POOLER...RABBIT HILL...MONTEITH AND PARTS OF THE SAVANNAH METRO AREA THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
Local storm report, May 20, 5:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 14 NW BENNETTS POINT 32.70N 80.62W
05/20/2005 COLLETON SC PARK/FOREST SRVC
TREES DOWN ALONG BENNETTS POINT ROAD NEAR THE
INTERSECTION OF HIGHWAY 17.
&&
PAYLocal storm report, May 20, 5:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM MARINE TSTM WIND 2 E EDISTO BEACH 32.48N 80.30W
05/20/2005 46 MPH XXX XX MESONET
46 MPH WIND GUST AT EDISTO BEACH.
&&
PAYLocal storm report, May 20, 5:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL POOLER 32.12N 81.25W
05/20/2005 0.75 INCH CHATHAM GA PUBLIC
&&
PAYThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:43 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 25 min |
| May 20, 3:21 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 39 min |
| May 20, 3:34 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 41 min |
| May 20, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 25 min |
| May 20, 4:00 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 45 min |
| May 20, 4:06 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 54 min |
| May 20, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 33 min |
| May 20, 4:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 62 min |
| May 20, 4:43 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 32 min |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.